The Truth About Pediatric Antidepressant Use
MetadataShow full item record
CitationJessica Rostoker, The Truth About Pediatric Antidepressant Use (May 2011).
AbstractIn 2003, the FDA discovered that a number of clinical-trial adverse events from a pediatric study of the antidepressant drug Paxil involved suicidal behavior or ideation. In response, in June 2003, the FDA issued a public health advisory recommending against the use of Paxil as a pediatric antidepressant. In October of the same year, the FDA commissioned patient-level data sets from a number of antidepressant-medication manufacturers in order to have a larger set of data from which to draw conclusions about the association between pediatric use of antidepressant drugs and increased risk of suicidality. Also in October 2003, the FDA issued the first in a series of health advisories warning of an association between the use of pediatric antidepressants generally and an increase risk of suicidality. After rigorously analyzing the data from the drug-manufacturer studies, the FDA reached the conclusion that the data in aggregate indicated an increased risk of suicidality in pediatric patients. Therefore, in October 2004, the FDA announced that it would require all antidepressant medication labeling to include a black-box warning describing the increased risk of suicidality in children and adolescents. Unfortunately, by 2005, researchers documented 20-30% declines in antidepressant use by children and adolescents and a concurrent increase in the national adolescent suicide rate. Paradoxically, by attempting to protect America’s youth from an increased risk of suicide ideation and behavior, the FDA inadvertently steered vulnerable individuals away from much-needed treatment, thereby, increasing their risk of actual suicide. This paper explores the disorder of major depression, surveys the data on pediatric antidepressant use and suicidality, and evaluates the FDA’s actions in light of the unintended consequences. This paper seeks to answer the question: when faced with a medication side effect that is also a symptom of the disease, what was the FDA to do?
Citable link to this pagehttp://nrs.harvard.edu/urn-3:HUL.InstRepos:8789619
- HLS Student Papers